Healthcare & Clinical
BASDAI (Bath Ankylosing Spondylitis Disease Activity Index) Formula
Calculate the 0–10 Bath Ankylosing Spondylitis Disease Activity Index BASDAI = (Q1 + Q2 + Q3 + Q4 + (Q5 + Q6)/2) / 5 averaging morning stiffness severity and duration into a single domain.
Why BASDAI averages Q5 & Q6 before dividing by 5—preventing double-weighting of morning stiffness!
Developed in Bath, UK by Sarah Garrett et al. (Journal of Rheumatology, 1994), the 6-item BASDAI self-report instrument grades axial spondyloarthritis (axSpA / ankylosing spondylitis) symptoms on 0–10 numerical rating scales: (Q1) Fatigue, (Q2) Spinal neck/back/hip pain, (Q3) Peripheral joint pain/swelling, (Q4) Localized enthesitis tenderness, (Q5) Morning stiffness severity, and (Q6) Morning stiffness duration (0 h = 0, 1 h = 5, >= 2 h = 10). Because Q5 and Q6 measure two facets of the SAME morning-stiffness domain, they are averaged FIRST—(Q5 + Q6) / 2—so all five domains carry equal 20% weight: BASDAI = (Q1 + Q2 + Q3 + Q4 + (Q5 + Q6)/2) / 5!
Across ASAS/EULAR and NICE biologic guidelines, BASDAI >= 4.0 defines active disease despite NSAID trials, while a >= 50% relative reduction (BASDAI 50) or >= 2.0-point absolute drop defines clinically meaningful TNF-i or IL-17i response!
| BASDAI Score & Change | axSpA Clinical Interpretation | ASAS / EULAR Guideline Threshold |
|---|---|---|
| BASDAI < 4.0 (0.0 – 3.9) | Controlled / Low Disease Activity | Continue Exercise + NSAID or Current Biologic |
| BASDAI >= 4.0 (4.0 – 10.0) | High Axial Disease Activity | Eligible for TNF-i / IL-17i / JAK-i Escalation |
| Drop >= 2.0 pts or >= 50% | BASDAI-50 Responder at Week 12 | Confirm Treatment Continuation |
BASDAI Composite Score (0.0 to 10.0 Scale)
Validates that all six items B2:B7 lie between 0 and 10 before computing (SUM(B2:B5) + AVERAGE(B6:B7)) / 5.
=IF(OR(COUNT(B2:B7) < 6, MIN(B2:B7) < 0, MAX(B2:B7) > 10), "Invalid BASDAI Item (0-10)", ROUND((SUM(B2:B5) + (B6 + B7) / 2) / 5, 2))ASAS / EULAR BASDAI >= 4.0 Biologic Activity Classification
Classifies axial spondyloarthritis activity around the international BASDAI >= 4.0 active-disease cutoff.
=IF(OR(COUNT(B2:B7) < 6, MIN(B2:B7) < 0, MAX(B2:B7) > 10), "Invalid BASDAI Item (0-10)", IF((SUM(B2:B5) + (B6 + B7) / 2) / 5 >= 4, "Active axSpA (BASDAI >= 4.0 — Evaluate Biologic)", "Controlled Disease Activity (BASDAI < 4.0)"))Try the example
Use the original values or change them to test your understanding.